Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2017, 11:52 PM CDT for Clay County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2017, 11:52 PM CDT (04:52 UTC)
- Expired
- Jul 5, 2017, 12:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Clay County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 89 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 12:25 AM CDT | HAIL 1 | 3 N Rollag, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 6:03 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2651 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
002
WUUS53 KFGF 050452
SVRFGF
MNC027-050545-
/O.NEW.KFGF.SV.W.0070.170705T0452Z-170705T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1152 PM CDT TUE JUL 4 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Clay County in northwestern Minnesota...
* Until 1245 AM CDT.
* At 1151 PM CDT, a severe thunderstorm was located over
Moorhead, or near Fargo, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sabin and Dilworth around 1200 AM CDT.
Glyndon around 1205 AM CDT.
Baker around 1210 AM CDT.
Downer around 1215 AM CDT.
Muskoda around 1220 AM CDT.
This includes Interstate 94 in Minnesota between mile markers 1 and
24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4669 9677 4688 9678 4688 9677 4690 9678
4692 9676 4692 9675 4693 9676 4693 9678
4696 9678 4695 9623 4665 9620
TIME...MOT...LOC 0451Z 281DEG 22KT 4684 9670
HAIL...1.50IN
WIND...60MPH
$$
Gust3 follow-up statements
925
WWUS53 KFGF 050512
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1212 AM CDT WED JUL 5 2017
MNC027-050545-
/O.CON.KFGF.SV.W.0070.000000T0000Z-170705T0545Z/
Clay MN-
1212 AM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN CLAY COUNTY...
At 1211 AM CDT, a severe thunderstorm was located near Glyndon, or 12
miles east of Fargo, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Downer around 1220 AM CDT.
Muskoda around 1225 AM CDT.
Hawley around 1230 AM CDT.
Rollag around 1245 AM CDT.
This includes Interstate 94 in Minnesota between mile markers 4 and
24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4668 9664 4688 9671 4696 9670 4695 9623
4665 9620
TIME...MOT...LOC 0511Z 281DEG 26KT 4683 9655
HAIL...1.00IN
WIND...60MPH
$$
Gust122
WWUS53 KFGF 050523
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1223 AM CDT WED JUL 5 2017
MNC027-050545-
/O.CON.KFGF.SV.W.0070.000000T0000Z-170705T0545Z/
Clay MN-
1223 AM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN CLAY COUNTY...
At 1223 AM CDT, a severe thunderstorm was located near Muskoda, or 18
miles east of Fargo, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Muskoda around 1225 AM CDT.
Hawley around 1235 AM CDT.
Rollag around 1245 AM CDT.
This includes Interstate 94 in Minnesota between mile markers 11 and
18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4673 9658 4696 9661 4695 9623 4669 9621
TIME...MOT...LOC 0523Z 281DEG 22KT 4682 9644
HAIL...1.00IN
WIND...60MPH
$$
Gust541
WWUS53 KFGF 050535
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1235 AM CDT WED JUL 5 2017
MNC027-050545-
/O.EXP.KFGF.SV.W.0070.000000T0000Z-170705T0545Z/
Clay MN-
1235 AM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY WILL
EXPIRE AT 1245 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northwestern Minnesota.
LAT...LON 4673 9658 4696 9661 4695 9623 4669 9621
TIME...MOT...LOC 0535Z 281DEG 22KT 4681 9634
$$
GustWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:15 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 4, 9:15 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 915 PM CDT Tue Jul 4 2017 .UPDATE... Issued at 905 PM CDT Tue Jul 4 2017 Line of pulse severe storms has developed across the area over the last 3 hours with the strongest storms now stretching northeast from around Mayville to Thief River Falls. Expecting activity to continue to the southeast with a decreasing overall severe threat as convective inhibition increases with sundown. Forecast updates are minor with tweaks to match current obs. && .SHORT TERM...(This evening through Wednesday) Issued at 231 PM CDT Tue Jul 4 2017 Main challenge tonight will be thunderstorms. Latest high resolution guidance still develops storms in the 4-5 pm time frame over the northern Red River Valley, then drops them SSE through the evening. Looking at the SPC meso page, the northern valley is closer to the better 0-6km bulk shear, at roughly 30 knots. Values decrease moving southward, more in the 20-25 knot range at most. Temps have risen in the mid 80s to lower 90s region wide, with dew points in the mid 60s to low 70s. SPC meso page shows sfc based CAPE values in the 4000-4500 J/kg range, but some CIN remaining. 700mb temps are about 9-10C over central ND near the boundary, so that is why not much is happening yet. Still expecting the window for storms in GF/EGF to be from 6-9 pm and for the FM area to be from 8-11 pm. Once the storms develop, will see if this timing stills hold true. If so, storms may impact later evening outdoor holiday events across the southern half of the FA, while the north may be done by then. Looking ahead into Wednesday, it appears the boundary will sag southward to the fringes of the southern and southeast FA. Depending on where exactly this boundary sets up and how much heating occurs after the early morning clouds, there could be strong storms around again. SPC has the entire area in a marginal risk, but will focus more on this potential after tonights event is done. .LONG TERM...(Wednesday night through Tuesday) Issued at 231 PM CDT Tue Jul 4 2017 More storm chances for the beginning of the period will be the main concern for the end of the week and through the weekend. Global models are coming into better agreement with storm potential for the Wednesday night/early Thursday time frame. A weak surface trough with some upper level support looks to be the main forcing mechanism for convective development by Wednesday evening and tracking east-southeastward into Thursday morning. Instability looks to be fairly decent (1500-2500 J/kg) given the time of day with shear profiles a bit more favorable (35-45 kts) than Tuesday's event. Therefore, agree with SPC's thinking of a marginal risk/borderline slight risk is reasonable at this time. Following any lingering precipitation chances early Thursday, the rest of the week looks to be relatively dry and quiet. Models continue to diverge on their synoptic features for the weekend with the GFS bringing precipitation chances back to the area on Saturday while the ECMWF and Canadian remain dry. The same goes for any chances early in the new work week with the ECMWF holding on to its high and dry solution. Temperatures will cool down just a bit following the Wednesday night/Thursday system with highs on Friday back down into the 70s area wide while ranging from the upper 70s to mid 80s for the remainder of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 609 PM CDT Tue Jul 4 2017 Thunderstorms are expected to from along a line from GFK to the southwest in the next 2 hours. This activity is expected to move to the southeast over the next 6 hours with VFR conditions hereafter. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Godon LONG TERM...Lee AVIATION...JK
Hazardous weather outlook, Jul 4, 5:15 AM CDT, 18 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 515 AM CDT Tue Jul 4 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 515 AM CDT Tue Jul 4 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A weak surface trough will move into eastern North Dakota this afternoon. Thunderstorms will most likely develop in southern Manitoba and move into northeastern North Dakota...then spread south along the front. Isolated severe storms with hail up to 2 inches in diameter and winds up to 70 mph are possible. The threat for tornadoes is low, but possible. Coverage of these storms will be isolated and begin to decay by late evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms to develop late Wednesday night into Thursday morning. No hazardous weather is expected the remainder of the week beyond noontime Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. Speicher
In the hours before
Local storm report, Jul 4, 8:55 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 4 W HANNAFORD 47.31N 98.27W
07/04/2017 E2.50 INCH GRIGGS ND PUBLIC
BROKEN WINDOWS REPORTED. SOCIAL MEDIA REPORT.
&&
WBARRETTLocal storm report, Jul 4, 9:13 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
913 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 8 NE STEPHEN 48.53N 96.75W
07/04/2017 E2.50 INCH MARSHALL MN BROADCAST MEDIA
PHOTO AND REPORT POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jul 4, 9:59 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
959 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 2 NNW LEAL 47.13N 98.33W
07/04/2017 E1.00 INCH BARNES ND PUBLIC
&&
WBARRETTLocal storm report, Jul 4, 10:01 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1001 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 5 E BUXTON 47.60N 96.99W
07/04/2017 E2.00 INCH TRAILL ND TRAINED SPOTTER
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jul 4, 10:24 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1024 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 4 SSW SIBLEY 47.16N 98.00W
07/04/2017 E1.75 INCH BARNES ND BROADCAST MEDIA
HAIL NEAR WEST END OF LAKE ASTABULA AND SIBLEY CROSSING.
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
&&
GGUSTLocal storm report, Jul 4, 11:00 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 4 ENE CROOKSTON 47.80N 96.53W
07/04/2017 E1.50 INCH POLK MN TRAINED SPOTTER
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. HAIL BETWEEN
GENTILLY AND CROOKSTON... ALONG THE BYPASS. TIME
ESTIMATED BASED ON RADAR.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:45 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 45 min |
| Jul 4, 7:54 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 51 min |
| Jul 4, 8:25 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington, Polk, Red Lake | 35 min |
| Jul 4, 8:41 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 19 min |
| Jul 4, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Mahnomen, Norman, Pennington, Polk, Red Lake | 47 min |
| Jul 4, 9:25 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 35 min |
| Jul 4, 9:47 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 58 min |
| Jul 4, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 61 min |
| Jul 4, 10:41 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 35 min |
| Jul 4, 11:10 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 50 min |
| Jul 4, 11:24 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 45 min |
| Jul 5, 12:54 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 45 min |
| Jul 5, 1:56 AM CDT | Special Weather Statement | FGF | Otter Tail | 34 min |
| Jul 5, 2:26 AM CDT | Special Weather Statement | FGF | Douglas | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.